Q: I have had blood clots in my lungs, and I take Coumadin to prevent recurrences. When I drank 12 ounces of cranberry-grape juice, it sent my INR level to 16.4, compared with the previous day’s level of 6.5. Both levels are too high, but 16 could have killed me! Is there any data on this interaction?
INR is a measure of anticoagulation. When it exceeds 5, your risk of bleeding rises. An INR of 16 might indeed be lethal.
Warfarin (Coumadin) is an anticoagulant that prevents blood clots. Patients on this drug walk a tightrope because it interacts with so many foods and other drugs. Too little medicine could lead to blood clots, while too much could cause a fatal hemorrhage.
A potential cranberry juice-warfarin interaction is highly controversial. Well-conducted studies have not revealed a problem (British Journal of Clinical Pharmacology, July 2010). But doctors have reported several cases of INR elevation in people consuming cranberry juice or sauce (Consultant Pharmacist, January 2012).
Q: I’ve got an easy way to put in eyedrops. Bend your head back, close your eye and put the drop in the corner. Open your eye and the drop will automatically run in.
Putting drops in your own eyes can be challenging. Getting the drop in the corner of the eye with your eyes closed might be hard unless you can enlist some help. If someone else can get the drop into the corner of the closed eye while you are lying down, it’s easy enough to open the eye briefly. Then close the lid for two minutes so the medicine spreads over the surface of the eye.
If you are doing this for yourself, here’s an alternate approach: Pull the lower lid out gently to make a little pouch. Put the drop into the pouch and close the eye for two minutes.
Too much medicine?
Q: High blood pressure runs in my family. Both my parents had hypertension. Despite following a low-salt diet and exercising, my blood pressure crept up.
When my systolic number hit 160, my doctor prescribed medicine. First he gave me hydrochlorothiazide, then metoprolol, and finally added amlodipine, lisinopril and Diovan.
My blood pressure is now around 110/70, and my doctor is happy. But I am always tired and dizzy. I am so short of breath, I can no longer exercise as I used to. My ankles are swollen, and my pulse rarely gets above 50. Could my blood pressure be too low?
The five blood pressure medications you are taking easily could be causing your symptoms. A new study found that overtreatment of hypertension is common (Archives of Internal Medicine online, May 28, 2012). When diastolic blood pressure goes too low, people are at greater risk for heart problems.
Metoprolol might be causing your slow heart rate and shortness of breath, while amlodipine can lead to swollen ankles and dizziness.
Combining drugs like lisinopril and Diovan is controversial and may pose unexpected risks (European Heart Journal, September 2010).
King Features Syndicate
Write to Joe and Terry Graedon via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”